How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Alex Your Own Question
Dr. Alex
Dr. Alex, Dentist
Category: Dental
Satisfied Customers: 1609
Experience:  I am a General Dentist and founder of the American School of Dental Assisting
Type Your Dental Question Here...
Dr. Alex is online now
A new question is answered every 9 seconds

Yesterday I had a scaling & root planing procedure done at

This answer was rated:

Yesterday I had a scaling & root planing procedure done at my dentist's office. I have never had injections in my mouth before and the pain was so intense that I am wondering if this is normal. Because of the analgesic, I felt no pain at the injection site; however as the medicine began to fill into my jaw I can only describe the pain as an extreme electric shock. I felt no anxiety leading up to the injections and was joking and laughing just prior to this intense pain. Both of my arms went completely numb and my heart began to race. I told her that it hurt terribly and she stopped with the injections, and I felt no more pain throughout the procedure. As I have spoken with friends and family over the last 24 hours I have become convinced this is beyond normal. I have had many blood draws, two epidurals, etc. but no pain I have ever felt compares. Can you give me any insight to what may be happening? I have fillings that need to be done and I am now terrified! Thanks very much
Good question.

There are 2 reasons for the experience you had with the anesthetic. During any injection, the doctor is directing the needed tip toward the nerves that innervate the teeth that are being numbed. During this process, it is not uncommon for the metal needle tip to come into contact with the nerve. When this happens, you will feel an 'electric shock' and temporary numbness, perhaps, in an extremity (i.e. your arms). This is nothing to be worried about. The nerve can become irritated from the contact with the needle, but it will heal just fine in a matter of days. Sometimes patients will go home with prolonged numbness or severe tenderness from this kind of injection.

The fact that your heart started racing is a combination of 2 reasons. First, anesthetics commonly have epinephrine in them. This is a vasocontrictor, which means that it will cause your heartbeat to increase for a short period of time while it is in your system. Normally it does not last more than a few minutes. This again is normal, and not to be concerning. There are anesthetics that have no epinephrine, so you should request these (carbocaine is the name) next time you need a shot, if you want to avoid this 'heart-racing' feeling. The second reason you may have felt this is due to the anxiety over the injection and the 'electric shock' you felt. Many people's heart rates increase because of this alone.

I would not worry about this occurring every time you have a shot as the 'electric shock' from the needle contacting the nerve is a rare occurance, and as you can choose not to have anesthetic with epinephrine (carbocaine) to avoid the increased heart rate.

If this helps, please ACCEPT my answer.
BONUSES are never expected, but always appreciated.

Thank you.

Dr. Alex and other Dental Specialists are ready to help you